Indiana, 2002

Tornado and Damaging Winds in Indiana, August 14, 2002

August 14, 2002 · NWS LMK · 3 events in 1 county or zone

2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$240,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 14, 1:50 PM EST, 2 minutes earlier.

Area forecast discussion, Aug 14, 1:50 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT WED AUG 14 2002

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE
FA WITH SOME OF THE STORMS PRODUCING MODERATE TO HEAVY RAIN AND EVEN
SOME GUSTY WINDS. MORE WIDESPREAD CLOUDS ACCOMPANYING THE SHOWERS
WILL KEEP TEMPERATURES COOLER THIS AFTERNOON. WITH DEW POINTS
REMAINING HIGH TEMPERATURE CHANGE WILL BE VERY LITTLE TONIGHT.

MODELS GENERALLY SIMILAR ALTHOUGH MODEL DISCUSSION INDICATES ETA MAY
BE A LITTLE ON THE LOW SIDE WITH MOISTURE BUT STILL THE FAVORED
MODEL. WILL SLOW DOWN ANY DECREASE IN MOISTURE AND KEEP SHOWERS IN
FOR MOST OF PERIOD.

FRONT OVER ILLINOIS WILL WEAKEN AS IT MOVES SOUTHEAST...LEAVING
SOUTHERN INDIANA AND CENTRAL KENTUCKY IN THE VERY WARM AND MOIST AIR
FOR AT LEAST THE NEXT SEVERAL DAYS. MODELS SHOW DEEPER MOISTURE
REMAINING OVER MUCH OF FA AND THIS WILL MEAN A CONTINUING CHANCE OF
SHOWERS FOR THE REST OF THE WEEK.

WITH WEAK UPPER LEVEL SYSTEM MOVING ACROSS TONIGHT AND UPPER JET
MOVING OFF TO THE NORTHEAST...SCATTERED TO  NUMEROUS SHOWERS WILL
CONTINUE TONIGHT WITH SHOWERS GRADUALLY BECOMING MORE SCATTERED
THURSDAY AND THURSDAY NIGHT WITH THE SCATTERED SHOWERS CONTINUING
INTO NEXT WEEK.

TEMPERATURES WILL STAY WARM WITH HIGHS IN THE MID AND UPPER 80S AND
LOWS UPPER 60S TO LOWER 70S.

SDF...NONE.

SCHOLZ

In the hours before

Special weather statement, Aug 14, 12:05 PM EST, 1 hour 47 minutes before
KYZ028>043-045>049-053>057-063>067-073>078-081-082-142200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
105 PM EDT WED AUG 14 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS PARTS OF CENTRAL KENTUCKY...EAST
OF INTERSTATE 65 THIS AFTERNOON AND EVENING.

VERY WARM...MOIST AND UNSTABLE AIR REMAINS IN PLACE OVER CENTRAL
KENTUCKY THIS AFTERNOON. SCATTERED STORMS WILL DEVELOP THIS
AFTERNOON IN THE WARM AIR AHEAD OF A COLD FRONT AND ALONG OUTFLOW
BOUNDARIES LEFT FROM THIS MORNING/S STORMS. AS TEMPERATURES RISE
WELL INTO THE 80S THE STORMS WILL INTENSIFY.

THE GREATEST THREAT FROM THESE STORMS WILL BE DAMAGING WIND.
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING CAN ALSO BE EXPECTED.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE OR THE LOCAL MEDIA FOR THE LATEST
INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY
BE REQUESTED LATER TODAY.

The radar

The Louisville radar (KLVX), 95 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Jefferson

When
August 14, 1:52 PM EST to 2:00 PM EST
Where
Jefferson County, Deputy
Rating
F1
Path length
4 mi
Path width
125 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
38.800, -85.650

The tornado path was mainly through a rural section of Jefferson County. F1 damage was noted in and around the town of Deputy, with estimated wind speeds of 100 mph. Several roofs were lifted off structures, and eye witnesses reported debris swirling in the air around the tornado. Debris consisted primarily of boards and limbs. Numerous trees were torn down and laid in varying directions along the tornado path.

Thunderstorm Wind, Jefferson

When
August 14, 2:06 PM EST
Where
Jefferson County, Deputy
Measured
75 kt (86 mph)
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
38.800, -85.650

Roofs were blown off several houses in Deputy.

Thunderstorm Wind, Jefferson

When
August 14, 2:10 PM EST
Where
Jefferson County, Deputy
Measured
65 kt (75 mph)
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
38.800, -85.650

Trees were blown on to a house in Deputy.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyThe tornado archive for Indiana, 2002Warnings in Indiana, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314744, 5314745, 5314177.